Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 69, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2012, 6:40 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 65 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2012, 6:40 PM CDT (23:40 UTC)
- Expired
- Jun 18, 2012, 7:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McKenzie County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:46 PM CDT | HAIL 0.88 | Williston, ND | RELAYED BY MEDIA |
| Jun 18, 6:54 PM CDT | TSTM WND GST 60 | Williston, ND | SPOTTER ESTIMATED 60 MPH WINDS. |
| Jun 18, 6:54 PM CDT | HAIL 1 | 3 N Williston, ND | GROUND COVERED WITH HAIL. HAILED FOR PAST 5 MINUTES AND STILL HAILING. |
| Jun 18, 7:03 PM CDT | TSTM WND GST 60 | 2 Nnw Williston, ND | |
| Jun 18, 7:03 PM CDT | TSTM WND GST 60 | Williston, ND | RELAYED BY MEDIA. 1.25 OF RAINFALL. |
| Jun 18, 7:03 PM CDT | HAIL 0.75 | Williston, ND | RELAYED BY MEDIA. 1.25 OF RAINFALL. |
| Jun 18, 7:18 PM CDT | HAIL 1 | 14 W Charlson, ND | |
| Jun 18, 7:30 PM CDT | HAIL 1 | 1 Nw Keene, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
614
WUUS53 KBIS 182340
SVRBIS
NDC053-105-190045-
/O.NEW.KBIS.SV.W.0069.120618T2340Z-120619T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
540 PM MDT MON JUN 18 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
THIS INCLUDES THE CITY OF WILLISTON
* UNTIL 645 PM MDT/745 PM CDT/
* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF WILLISTON...AND MOVING
SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILLISTON...TRENTON...SPRING BROOK...LEWIS AND CLARK STATE PARK...
ALEXANDER...RAWSON...ARNEGARD...WATFORD CITY...KEENE...JOHNSONS
CORNER AND THEODORE ROOSEVELT NATIONAL PARK NORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4843 10367 4784 10268 4767 10307 4767 10309
4766 10310 4751 10343 4823 10405
TIME...MOT...LOC 2340Z 316DEG 37KT 4821 10369
WIND...HAIL <50MPH 1.00IN
$$
TARDIF-HUBER2 follow-up statements
502
WWUS53 KBIS 182353
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT MON JUN 18 2012
NDC053-105-190045-
/O.CON.KBIS.SV.W.0069.000000T0000Z-120619T0045Z/
WILLIAMS ND-MCKENZIE ND-
553 PM MDT MON JUN 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES UNTIL 645 PM MDT/745 PM CDT/...
AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WILLISTON...MOVING SOUTHEAST AT 45 MPH.
AT 650 PM CDT...ESTIMATED 60 MPH WINDS WERE REPORTED BY A TRAINED
SPOTTER IN WILLISTON. IN ADDITION...AT 646 PM CDT...NICKEL SIZED
HAIL WAS REPORTED IN WILLISTON. THE STRONGEST PORTION OF THE STORM
WAS LOCATED JUST NORTH OF WILLISTON.
LOCATIONS IMPACTED INCLUDE...
LEWIS AND CLARK STATE PARK...ALEXANDER...RAWSON...ARNEGARD...
WATFORD CITY...KEENE...THEODORE ROOSEVELT NATIONAL PARK NORTH AND
JOHNSONS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4840 10370 4784 10268 4767 10307 4767 10310
4751 10343 4825 10400
TIME...MOT...LOC 2353Z 316DEG 37KT 4811 10355
WIND...HAIL 60MPH 1.00IN
$$
TARDIF-HUBER380
WWUS53 KBIS 190043
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT MON JUN 18 2012
NDC053-105-190052-
/O.EXP.KBIS.SV.W.0069.000000T0000Z-120619T0045Z/
WILLIAMS ND-MCKENZIE ND-
643 PM MDT MON JUN 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR MCKENZIE AND SOUTHWESTERN
WILLIAMS COUNTIES WILL EXPIRE AT 745 PM CDT/645 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
PORTIONS OF MOUNTRAIL...DUNN...AND MCKENZIE UNTIL 8 PM CDT..
LAT...LON 4840 10370 4784 10268 4767 10307 4767 10310
4751 10343 4825 10400
TIME...MOT...LOC 0042Z 316DEG 37KT 4749 10345
$$
TARDIF-HUBERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:41 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 18, 3:41 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 341 PM CDT MON JUN 18 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... A CLUSTER OF THUNDERSTORMS IN NORTHEAST MONTANA IS EXPECTED TO MOVE EAST INTO WESTERN NORTH DAKOTA THROUGH EARLY EVENING. THERE IS SOME MODEST CAPE IN THE HAIL GROWTH ZONE...AND SOME ISOLATED HAIL IS POSSIBLE...LIKELY SUB-SEVERE. LARGE-SCALE FORCING WILL BE ON THE INCREASE OVERNIGHT AS THE UPPER TROUGH APPROACHES FROM THE WEST AND THE ASSOCIATED SURFACE TROUGH MOVES INTO WESTERN NORTH DAKOTA. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER MOST OF THE FORECAST AREA AFTER MIDNIGHT. SOME STRONG STORMS COULD APPROACH THE SOUTHEAST COUNTIES LATE TONIGHT INTO TUESDAY MORNING...COINCIDENT WITH THE MORE FAVORABLE MOISTURE/SHEAR/ELEVATED INSTABILITY. SCATTERED SHOWERS AND STORMS WILL LIKELY PERSIST THROUGH THE DAY TUESDAY...ALTHOUGH SEVERE WEATHER WILL LIKELY STAY TO THE EAST ALONG THE MAIN SURFACE BOUNDARY. MUCH COOLER AIR WILL PUSH INTO THE FORECAST AREA ON TUESDAY...AND AFTERNOON HIGHS WILL STRUGGLE TO GET OUT OF THE 50S IN THE NORTH CENTRAL COUNTIES. .LONG TERM...TUESDAY THROUGH SUNDAY... HIGHLIGHTS OF THE EXTENDED FORECAST ARE A GENERAL WARMING TREND THROUGHOUT THE PERIOD AND CONVECTIVE POTENTIAL INTO NEXT WEEKEND. FOR WEDNESDAY...WHILE SUBSIDENCE IS EXPECTED IN THE WAKE OF THE UPPER LEVEL LOW DEPARTING INTO WESTERN ONTARIO...COLD TEMPERATURES ALOFT SHOULD SUPPORT AT LEAST ISOLATED CONVECTION WITH AFTERNOON HEATING. NORTHWESTERLY SURFACE FLOW ASSOCIATED WITH THE DEPARTING SYSTEM SHOULD ALSO YIELD BELOW NORMAL HIGHS RANGING FROM THE 60S NORTH TO THE LOWER 70S SOUTH. THEREAFTER...AN UPPER LEVEL RIDGE PROPAGATES INTO THE CENTRAL CONUS AND BUILDS THROUGHOUT THE WEEK...YIELDING AN INCREASING SURFACE TEMPERATURE TREND WITH POSSIBLE ABOVE NORMAL TEMPERATURES BY NEXT WEEKEND. THE NEXT BEST CHANCE FOR CONVECTION APPEARS TO BE FRIDAY INTO SATURDAY MORNING WITH LEE CYCLOGENESIS ACROSS NORTHEAST WYOMING FAVORABLE FOR LOW LEVEL JET DEVELOPMENT AND MOISTURE TRANSPORT INTO THE NORTHERN PLAINS. DEPENDENT UPON THE POSITIONING OF THE UPPER LEVEL RIDGE AXIS BY NEXT WEEKEND...WHICH REMAINS UNCERTAIN...A RIDGE RUNNING CONVECTIVE SCENARIO MAY BE POSSIBLE INTO SUNDAY. && .AVIATION... AS OF 20 UTC...VFR CUMULUS FIELDS WERE OBSERVED ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA...LIKELY ERODING PRIOR TO SUNSET AT KBIS AND KDIK. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR KISN AND KMOT LATE THIS AFTERNOON. HOWEVER...DUE TO UNCERTAINTY IN TIMING AND COVERAGE AT THE TERMINALS...WILL CODE AS VCTS FOR NOW. FOR LATE TONIGHT INTO TUESDAY MORNING...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD WESTERN AND CENTRAL NORTH DAKOTA...WITH MVFR-IFR CONDITIONS DEVELOPING BY 8-12 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RK LONG TERM/AVIATION...AYD
Hazardous weather outlook, Jun 18, 3:50 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT MON JUN 18 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 350 PM CDT MON JUN 18 2012 /250 PM MDT MON JUN 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF WEST AND CENTRAL NORTH DAKOTA OVERNIGHT. A FEW STRONGER STORMS ARE POSSIBLE LATE TONIGHT ACROSS SOUTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL PERSIST TUESDAY OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA. A FEW STRONG THUNDERSTORMS COULD PERSIST THROUGH MID TUESDAY MORNING IN THE JAMES RIVER VALLEY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY AFTERNOON...WITH THE CHANCE OF THUNDERSTORMS RETURNING TO THE AREA FRIDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KINNEY
In the hours before
Special weather statement, Jun 18, 6:02 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 602 PM CDT MON JUN 18 2012 NDZ009-190000- WILLIAMS- 602 PM CDT MON JUN 18 2012 ...STRONG THUNDERSTORMS MOVING INTO WESTERN NORTH DAKOTA... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES NORTHWEST OF WILLISTON TO 37 MILES WEST OF WILLISTON...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... THE MONTANA AND NORTH DAKOTA BORDER AROUND 615 PM CDT... BLACKTAIL LAKE BY 640 PM CDT... WILLISTON BY 700 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TM
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:59 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 61 min |
| Jun 17, 10:32 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.